Alert archive / Tennessee / Tornado Warnings in 2015

Tornado Warning 6, NWS Nashville, TN

July 14, 2015Fentress County, Pickett County, Tennessee

NWS Nashville, TN issued this tornado warning at Jul 14, 2015, 1:34 PM CDT for Fentress County, Pickett County, Tennessee. It was in force for 26 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2015, 1:34 PM CDT (18:34 UTC)
Expired
Jul 14, 2015, 2:00 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Fentress County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 135 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 1:40 PM CDTTSTM WND DMG5 Ssw Byrdstown, TNTREE FELL AND BLOCKED OAK GROVE ROAD NEAR THE CEMETARY
Jul 14, 1:46 PM CDTTORNADO6 S Byrdstown, TNEF1 TORNADO TOUCHED DOWN ON DALE HOLLOW LAKE SOUTH OF BYRDSTOWN THEN MOVED SE ACROSS FAR SOUTHERN PICKETT COUNTY INTO WESTERN FENTRESS COUNTY BEFORE LIFTING NEAR BOATLAND ROAD SW OF JAMESTOWN. ONE HOME SUFFERED MAJOR DAMAGE AND A MOBILE HOME HAD MINOR DAMAGE N
Jul 14, 1:46 PM CDTTORNADO6 S Byrdstown, TNEF1 TORNADO TOUCHED DOWN ON DALE HOLLOW LAKE SOUTH OF BYRDSTOWN THEN MOVED SOUTHEAST ACROSS FAR SOUTHERN PICKETT COUNTY INTO NORTHWESTERN FENTRESS COUNTY CROSSING HIGHWAY 52 AND LIFTING PAST MANSON ROAD. NUMEROUS TREES WERE BLOWN DOWN AND SEVERAL ROADS WERE BL
Jul 14, 1:50 PM CDTTSTM WND DMG9 S Byrdstown, TNSEVERAL TREES FELL ONTO A CABIN NEAR EAST PORT MARINA WITH ONE FALLING THROUGH AND DESTROYING MUCH OF THE BUILDING. MINOR DAMAGE ALSO OCCURRED TO THE MARINA.
Jul 14, 2:06 PM CDTHAIL 11 S Jamestown, TNQUARTER SIZE HAIL REPORTED DOWNTOWN JAMESTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WFUS54 KOHX 141834
TOROHX
TNC049-137-141900-
/O.NEW.KOHX.TO.W.0006.150714T1834Z-150714T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
134 PM CDT TUE JUL 14 2015

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE...
  WESTERN PICKETT COUNTY IN MIDDLE TENNESSEE...

* UNTIL 200 PM CDT
    
* AT 133 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED OVER BYRDSTOWN...MOVING SOUTHEAST AT 40 MPH.

  HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  JAMESTOWN AROUND 155 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3647 8483 3633 8504 3645 8515 3646 8515
      3649 8519 3657 8526 3663 8516 3662 8514
TIME...MOT...LOC 1833Z 319DEG 33KT 3653 8515 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

MR3
1 follow-up statement
710 
WWUS54 KOHX 141844
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT TUE JUL 14 2015

TNC049-137-141900-
/O.CON.KOHX.TO.W.0006.000000T0000Z-150714T1900Z/
FENTRESS TN-PICKETT TN-
144 PM CDT TUE JUL 14 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
NORTHWESTERN FENTRESS AND WESTERN PICKETT COUNTIES...
    
AT 144 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR BYRDSTOWN...MOVING SOUTHEAST AT 30 MPH.

HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS DANGEROUS STORM WILL BE NEAR...
  JAMESTOWN AROUND 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3647 8483 3633 8504 3645 8515 3646 8515
      3649 8519 3654 8523 3659 8513
TIME...MOT...LOC 1844Z 318DEG 25KT 3650 8511 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

MR3

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jul 14, 12:43 PM CDT, 51 minutes earlier.

Area forecast discussion, Jul 14, 12:43 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1243 PM CDT TUE JUL 14 2015

.AVIATION UPDATE...

MAIN CONCERN FOR THE TAF PERIOD WILL BE STORMS THIS AFTERNOON
PARTICULARLY FOR BNA AND CSV. PLACED TEMPO GROUP AT THOSE TWO
TERMINALS AND LEFT VCTS AT CKV DUE TO LOWER PROBABILITY. SFC FRONT
AND ASSOCIATED WIND SHIFT WILL SLOWLY MOVE SOUTH THROUGHOUT THE
OVERNIGHT HOURS. LOW CIGS AND VIS WILL BE AN ISSUE FOR THE AREAS
THAT SEE RAIN THIS EVENING. DROPPED BNA TO MVFR AND CSV TO LIFR.
CONDITIONS WILL IMPROVE BY MID MORNING TOMORROW. BEHIND THE FRONT
WINDS WILL BE OUT OF THE NORTH TOMORROW AT 5-10 KTS.

REAGAN

&&

.PREV DISCUSSION... /ISSUED 1045 AM CDT TUE JUL 14 2015/

UPDATE...

A WARM, MUGGY AIR MASS CURRENTLY RESIDES OVER MIDDLE TN AHEAD OF
A WEAK SFC FRONT THAT WILL SLIDE SE THROUGHOUT THE DAY TOWARD THE
AREA. MORNING CONVECTION THAT AFFECTED THE NORTHEASTERN COUNTIES
HAS NOW MOVED EAST INTO MRX'S CWA. ACROSS MIDDLE TN AN ALREADY
UNSTABLE ENVIRONMENT EXISTS WITH 2000-3000 J/KG OF MLCAPE AND A
WEAK SFC BASED CAP.  BY 18Z 3500-4000 J/KG OF MLCAPE WILL BE IN
PLACE WITH NO CIN REMAINING. STORMS COULD INITIATE ALONG ANY
RESIDUAL OUTFLOW BOUNDARIES PARTICULARLY TOWARD THE PLATEAU FROM
THE MORNING CONVECTION. HRRR HAS BEEN CONSISTENTLY PRODUCING
CONVECTION BY EARLY AFTERNOON ALONG THE I-40 CORRIDOR AND THEN
PUSHING SOUTH. ANOTHER ROUND OF STORMS IS POSSIBLE LATER THIS
EVENING AFTER 00Z ASSOCIATED WITH THE SFC FRONT. ALL MODES OF
SEVERE WEATHER ARE POSSIBLE TODAY. THE 12Z OHX RAOB INDICATED 40
KTS OF EFFECTIVE BULK SHEAR WHICH IS SUFFICIENT TO SUPPORT
ROTATING UPDRAFTS CAPABLE OF PRODUCING LARGE HAIL DESPITE A WARM
THERMAL PROFILE. THE TORNADO THREAT WOULD BE MORE CONDITIONAL ON
INTERACTIONS WITH RESIDUAL OUTFLOW BOUNDARIES. DAMAGING WINDS WILL
BECOME THE DOMINANT THREAT ONCE COLD POOLS CONGEAL AND LINE
SEGMENTS BECOME THE MODE OF CHOICE.

AS FAR AS THE GRIDS...FORECAST LOOKS IN GOOD SHAPE. ONLY MINOR
TWEAKS WERE MADE.

REAGAN

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  91  70  91 /  50  20  10  10
CLARKSVILLE    73  89  69  90 /  50  20  10  10
CROSSVILLE     69  84  65  84 /  60  20  10  10
COLUMBIA       74  93  70  92 /  50  30  10  10
LAWRENCEBURG   74  93  70  92 /  50  30  10  10
WAVERLY        74  91  70  91 /  50  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

10
Hazardous weather outlook, Jul 14, 5:00 AM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT TUE JUL 14 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-151000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MIDDLE TENNESSEE
THROUGH TONIGHT. MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT
DO OCCUR WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

FOR LOCATIONS WEST OF THE CUMBERLAND PLATEAU REGION...
AFTERNOON HEAT INDEX VALUES TODAY WILL RANGE FROM 100 TO
105 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR LOCATIONS WEST OF THE CUMBERLAND PLATEAU REGION...
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 100 TO 105
DEGREES FRIDAY AFTERNOON THROUGH MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Jul 14, 7:59 AM CDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
759 AM CDT TUE JUL 14 2015

TNZ011-034-066-141345-
CUMBERLAND TN-FENTRESS TN-PICKETT TN-
759 AM CDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUMBERLAND...
FENTRESS AND SOUTHWESTERN PICKETT COUNTIES UNTIL 845 AM CDT...

AT 759 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
BYRDSTOWN TO 6 MILES WEST OF HELENWOOD...AND MOVING SOUTHEAST AT 45
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...FAIRFIELD GLADE...ALLARDT...GRIMSLEY...SLATE SPRINGS AND
CLARKRANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3637 8470 3637 8473 3633 8474 3632 8479
      3630 8480 3628 8488 3624 8488 3621 8491
      3615 8491 3608 8483 3609 8480 3600 8472
      3593 8469 3597 8498 3636 8512 3640 8512
      3655 8519 3643 8470 3641 8466 3640 8466
TIME...MOT...LOC 1259Z 332DEG 38KT 3648 8507 3638 8466

13
Special weather statement, Jul 14, 12:50 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1250 PM CDT TUE JUL 14 2015

TNZ011-034-141815-
FENTRESS TN-PICKETT TN-
1250 PM CDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FENTRESS AND
NORTHEASTERN PICKETT COUNTIES UNTIL 115 PM CDT...

AT 1250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF JAMESTOWN...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PICKETT STATE PARK.

LAT...LON 3642 8490 3661 8495 3661 8492 3660 8479
      3650 8472 3643 8469 3641 8466
TIME...MOT...LOC 1750Z 270DEG 36KT 3652 8483

MR3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:16 PM CDTTornado WarningOHXClay29 min
Jul 14, 7:09 AM CDTSpecial Weather StatementOHXFentress, Pickett51 min
Jul 14, 7:59 AM CDTSpecial Weather StatementOHXFentress46 min
Jul 14, 12:50 PM CDTSpecial Weather StatementOHXFentress25 min
Jul 14, 1:16 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett44 min
Jul 14, 1:26 PM CDTSevere Thunderstorm WarningOHXFentress, Overton49 min
Jul 14, 1:40 PM CDTSevere Thunderstorm WarningOHXClay, Overton, Pickett39 min
Jul 14, 1:54 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam39 min
Jul 14, 1:57 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett28 min
Jul 14, 2:02 PM CDTSpecial Weather StatementOHXDickson, Humphreys43 min
Jul 14, 2:04 PM CDTTornado WarningOHXFentress26 min
Jul 14, 2:16 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson17 min
Jul 14, 2:18 PM CDTSpecial Weather StatementOHXDavidson, Trousdale, Wilson42 min
Jul 14, 2:23 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys37 min
Jul 14, 2:31 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson29 min
Jul 14, 2:32 PM CDTSpecial Weather StatementOHXCumberland43 min
Jul 14, 2:40 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson23 min
Jul 14, 2:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson34 min
Jul 14, 2:42 PM CDTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam, White33 min
Jul 14, 2:53 PM CDTTornado WarningOHXCumberland, Putnam, White27 min
Jul 14, 2:56 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson34 min
Jul 14, 2:58 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry32 min
Jul 14, 3:00 PM CDTSevere Thunderstorm WarningOHXDavidson30 min
Jul 14, 3:01 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Smith, Wilson29 min
Jul 14, 3:11 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White49 min
Jul 14, 3:18 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren, White27 min
Jul 14, 3:29 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, White46 min
Jul 14, 3:32 PM CDTSpecial Weather StatementOHXHickman, Humphreys, Lewis, Maury, Perry58 min
Jul 14, 3:35 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson25 min
Jul 14, 3:41 PM CDTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White34 min
Jul 14, 3:44 PM CDTAreal Flood AdvisoryOHXCumberland, Putnam, White5 hr
Jul 14, 3:50 PM CDTAreal Flood AdvisoryOHXHickman, Humphreys, Perry5 hr
Jul 14, 3:53 PM CDTSevere Thunderstorm WarningOHXCannon, Warren21 min
Jul 14, 3:57 PM CDTTornado WarningOHXCannon, Warren13 min
Jul 14, 4:12 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren48 min
Jul 14, 4:13 PM CDTSpecial Weather StatementOHXMarshall47 min
Jul 14, 4:26 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury34 min
Jul 14, 4:59 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy35 min
Jul 14, 5:04 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Wayne56 min
Jul 14, 5:18 PM CDTSevere Thunderstorm WarningOHXWayne42 min

Nearby

Tornado Warnings in Tennessee, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.